Gardasil Side Effects? Parents Seek Answers

US News & World Report

April 01, 2009 01:54 PM ET | Deborah Kotz |

In response to my recent post about the government deciding to take a closer look at cases of paralysis that occurred after Gardasil vaccination, I received comments and E-mails from several devastated mothers whose daughters became ill for no apparent reason in the days and weeks after getting the vaccine, which protects against the cervical-cancer-causing human papillomavirus (HPV).

Here’s a sample:

  • “My 21-year-old daughter, Chris, got her third shot of Gardasil on June 3, 2008,” Emily Tarsell wrote me last week in an E-mail. “She was found dead in bed 18 days later. She was a healthy, bright, talented young lady who played on the tennis team at Bard College where she would have graduated with honors this year.”
  • “My daughter developed epilepsy since being vaccinated, and when I share her experience with people, most doubt the connection,” Nina Kenney wrote in an E-mail.

  • My daughter, in the middle of her series of injections of Gardasil, had a bout of Bell’s palsy that paralyzed the right side of her face,” Della Smith wrote in this blog comment. “Two months after that, she was diagnosed with Graves’s disease. The doctor says an immune reaction to something he can’t determine is most likely responsible.”

No one knows if these girls were injured by Gardasil or just coincidentally got sick after the vaccination, but certainly their cases need to be thoroughly investigated. And after hearing the stories of several parents who contacted me, I find that one thing is glaringly clear: There is nowhere for them to turn for help besides one another.

In a perfect world, a doctor suspecting a vaccine injury files a medical report with the government’s vaccine adverse event reporting system (VAERS) on the patient’s behalf; for a serious or complicated case, the doctor would then follow up to determine if the patient’s individual case can be investigated by a researcher from the government’s clinical immunization safety assessment network. Parents, too, should be able to get some answers directly from the government or vaccine maker to find out what’s being done to determine whether the vaccine is the culprit of their child’s illness. But, based on my interviews, that’s not usually the way the process goes.

Although Merck, manufacturer of Gardasil, has a customer service number for dealing with adverse reactions to Gardasil, “calling Merck’s help line was like doing technical support for my computer,” says Kenney, whose daughter, Nora, experienced her initial seizure five days after her first Gardasil shot and then had two seizures soon after her second shot. Nora’s neurologist told Kenney that her daughter, who is now on antiseizure medication, shouldn’t get the third Gardasil shot. While Rick Haupt, Merck’s head of the clinical program for Gardasil, tells me that he and his team look at all the reports that come in and “investigate all of those, particularly those that are rare diseases or unusual conditions,” Kenney says the woman she dealt with on the phone “couldn’t tell me anything, only that a report had been filed on my daughter.”

MORE…

PG

Author: Leslie Carol Botha

Author, publisher, radio talk show host and internationally recognized expert on women's hormone cycles. Social/political activist on Gardasil the HPV vaccine for adolescent girls. Co-author of "Understanding Your Mood, Mind and Hormone Cycle." Honorary advisory board member for the Foundation for the Study of Cycles and member of the Society for Menstrual Cycle Research.